A Case of Pneumocystis Pneumonia Associated with Everolimus Therapy for Renal Cell Carcinoma

1Department of Pulmonary Medicine and Oncology, Graduate School of Medicine, Nippon Medical School, Tokyo, Japan.
Japanese Journal of Clinical Oncology (Impact Factor: 2.02). 02/2013; 43(5). DOI: 10.1093/jjco/hyt019
Source: PubMed


A 76-year-old female with advanced renal cell carcinoma had been treated with everolimus for 3 months. She visited our hospital because of a cough and fever lasting a few days. Chest X-rays showed bilateral infiltrative shadows, and a chest computed tomography scan showed homogeneous ground-glass opacities with mosaic patterns, especially in the apical region. The laboratory results revealed a decreased white blood cell count with lymphocytopenia and high levels of lactate dehydrogenase, C-reactive protein and KL-6. Pneumonitis was suspected and, therefore, everolimus therapy was interrupted. At that time, the pneumonitis was thought to be drug-induced interstitial lung disease. However, it was not possible to rule out pneumocystis pneumonia, because the patient was immunocompromised and the computed tomography findings suggested the possibility of pneumocystis pneumonia. The pneumonitis progressed rapidly and the patient developed respiratory failure, so we performed bronchoalveolar lavage to make a definitive diagnosis, and simultaneously started treatment with prednisolone and trimethoprim-sulfamethoxazole to cover both interstitial lung disease and pneumocystis pneumonia. A polymerase chain reaction assay of the bronchoalveolar lavage fluid was positive for Pneumocystis carinii DNA, and the serum level of β-d-glucan was significantly elevated. Thus, the patient was diagnosed with pneumocystis pneumonia, which was cured by the treatment. Interstitial lung disease is a major adverse drug reaction associated with everolimus, and interstitial lung disease is the first condition suspected when a patient presents with pneumonitis during everolimus therapy. Pneumocystis pneumonia associated with everolimus therapy is rare, but our experience suggests that pneumocystis pneumonia should be considered as a differential diagnosis when pneumonitis is encountered in patients receiving everolimus therapy.

14 Reads
  • Source
    • "PJP complicating everolimus therapy in solid malignancies appears to be rare. To date, there have been two reported cases of PJP in these patient populations [9] [10]. Both patients had metastatic renal cell carcinoma, and demonstrated clinical and radiological features of pneumonitis. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Everolimus is an inhibitor of mammalian target of rapamycin with anti-tumour activity. While everolimus is known to cause drug-induced pneumonitis, it is rarely associated with Pneumocystis jirovecii pneumonia (PJP). We report a patient on everolimus therapy for metastatic breast cancer that developed PJP. Diagnosis was based on clinical features and a quantitative polymerase chain reaction for Pneumocystis jirovecii DNA. Clinicians should consider PJP as a potential cause of pulmonary infiltrates in patients treated with everolimus.
    Medical Mycology Case Reports 10/2014; 6. DOI:10.1016/j.mmcr.2014.08.007
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: A 66-year-old male treated with everolimus for renal cell carcinoma developed exertional dyspnea. Chest computed tomography revealed diffuse interstitial shadows on both lungs. Bronchoalveolar lavage and the drug-induced lymphocyte stimulation test confirmed the diagnosis of drug-induced interstitial lung disease due to everolimus therapy. However, discontinuation of everolimus in combination with corticosteroid therapy did not prevent disease progression. On the basis of a PCR assay for Pneumocystis jirovecii and elevated β-D-glucan levels, trimethoprim-sulfamethoxazole was administered immediately, resulting in a dramatic improvement. This case demonstrated that pneumocystis pneumonia should always be considered and treated during everolimus therapy, even when drug-induced interstitial lung disease is suspected.
    Respiratory Medicine Case Reports 08/2013; 10:27–30. DOI:10.1016/j.rmcr.2013.07.003
  • [Show abstract] [Hide abstract]
    ABSTRACT: Everolimus has important clinical activity in various malignancies, but its use can be complicated by respiratory adverse events. Important everolimus-induced respiratory adverse events are interstitial lung disease (ILD) and infections, either typical or opportunistic. Furthermore, non-everolimus-related respiratory events can occur. Due to the non-specific presentation of most of these respiratory disorders, it is often not possible to differentiate between these causes on clinical and radiological grounds only. Considering the potential fatal nature of opportunistic infections, these are especially important to recognize. To be able to distinguish between ILD and (opportunistic) infections as the underlying cause, an aggressive diagnostic workup, including bronchoalveolar lavage, should be performed in patients treated with everolimus who develop respiratory disease. We report three cases of severe opportunistic pulmonary infections during everolimus treatment, concerning two Pneumocystis jirovecii pneumonia infections. These cases illustrate the diagnostic challenges of respiratory adverse events and the importance of a thorough diagnostic workup for correct diagnosis and treatment.
    Targeted Oncology 03/2014; 9(3). DOI:10.1007/s11523-014-0310-4 · 4.00 Impact Factor
Show more

Similar Publications

We use cookies to give you the best possible experience on ResearchGate. Read our cookies policy to learn more.